Alert archive / Oregon / Red Flag Warnings in 2009

Red Flag Warning 8, NWS Medford, OR

September 2, 2009Siskiyou County, California; Klamath County, Lake County, Oregon

NWS Medford, OR issued this red flag warning at Sep 2, 2009, 4:12 AM PDT for Siskiyou County, California; Klamath County, Lake County, Oregon. It took effect at Sep 2, 2009, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2009, 4:12 AM PDT (11:12 UTC)
In effect from
Sep 2, 2009, 11:00 AM PDT
Expired
Sep 2, 2009, 8:00 PM PDT
In force
9 hr
Issued by
NWS Medford, OR

Counties Siskiyou County, CA, Klamath County, OR, Lake County, OR

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 11.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2009-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2009-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3086 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

356 
WWUS86 KMFR 021112
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
412 AM PDT WED SEP 2 2009

...STRONG WINDS AND LOW RELATIVE HUMIDITIES EXPECTED TODAY...

CAZ281-284-ORZ624-021915-
/O.NEW.KMFR.FW.W.0008.090902T1800Z-090903T0300Z/
CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
412 AM PDT WED SEP 2 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT
THIS EVENING FOR FIRE WEATHER ZONES 281...284...AND 624 FOR THE
COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT
THIS EVENING. 

LOW PRESSURE OFF OF THE PACIFIC NORTHWEST COAST WILL CAUSE
SOUTHWEST WINDS TO SIGNIFICANTLY INCREASE ACROSS THE AREA LATE
THIS MORNING THROUGH THIS AFTERNOON...PERSISTING THROUGH EARLY
THIS EVENING. SOUTH TO SOUTHWEST WINDS WILL INCREASE TO SUSTAINED
VALUES 15 TO 25 MPH WITH GUSTS 30 TO 40 MPH. RELATIVE HUMIDITIES
WILL FALL OFF TO 10 TO 20 PERCENT DURING THIS SAME TIME PERIOD.
THE COMBINATION OF THESE STRONG AND GUSTY WINDS WITH THESE LOW
RELATIVE HUMIDITY VALUES WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS LATE THIS MORNING THROUGH EARLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

LUTZ
2 follow-up statements
758 
WWUS86 KMFR 021903
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1203 PM PDT WED SEP 2 2009


CAZ281-284-ORZ624-030300-
/O.CON.KMFR.FW.W.0008.000000T0000Z-090903T0300Z/
CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
1203 PM PDT WED SEP 2 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING FOR STRONG GUSTY WINDS AND LOW HUMIDITY IN ZONE 624 IN
OREGON AND 281 AND 284 IN CALIFORNIA...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING 
FOR STRONG GUSTY WINDS AND LOW HUMIDITY.

WIND SPEEDS ABOVE RIDGE LEVEL WILL INCREASE THIS AFTERNOON AND 
ARE EXPECTED TO SURFACE ACROSS PORTIONS OF THE WARNING AREA. SOUTH
TO SOUTHWEST WINDS ARE EXPECTED TO INCREASE TO 15 TO 25 MPH WITH
GUSTS TO 35 MPH POSSIBLE THROUGH EARLY THIS EVENING. RELATIVE HUMIDITY
IS EXPECTED TO RANGE BETWEEN 10 AND 20 PERCENT. WINDS WILL
DECREASE ACROSS MOST AREAS AFTER SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY MAY CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

$$

HOLTZ
262 
WWUS86 KMFR 030314
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
814 PM PDT WED SEP 2 2009


CAZ281-284-ORZ624-030415-
/O.EXP.KMFR.FW.W.0008.000000T0000Z-090903T0300Z/
CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
814 PM PDT WED SEP 2 2009

...RED FLAG WARNING FOR ZONE 624 IN OREGON AND 281 AND 284 IN
CALIFORNIA HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. THERE WILL BE A
SLIGHT COOLING TREND AND WEAKER WINDS FOR THE NEXT COUPLE DAYS.

$$

DW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Sep 2, 3:16 AM PDT, 56 minutes earlier.

Area forecast discussion, Sep 2, 3:16 AM PDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
316 AM PDT WED SEP 2 2009

.DISCUSSION...TODAYS MAIN CHALLENGE IS THE POSSIBILITY OF DRY
THUNDERSTORMS IN THE INCREASING SOUTHWEST UPPER FLOW. LATEST
INFRA-RED IMAGERY SHOWS CONTINUED MID AND HIGH CLOUDS COMING
NORTHWARD IN AN INCREASING SOUTHWEST FLOW ALOFT. THE MODELS ARE
SHOWING A DEEP DRY AND UNSTABLE LAYER DEVELOPING TODAY FOR THE
CASCADES AND EAST WITH INVERTED-V TYPE FORECAST SOUNDINGS.
ALSO...LOOKING AT ISENTROPIC SURFACES...THERE WILL BE INCREASING
VERTICAL ASCENT IN THE UPPER LEVELS TOWARD LATE AFTERNOON OVER
THE REGION AS THE UPPER LOW OFF THE COAST STARTS TO SWING INLAND
OVER NORTHERN OREGON AND WASHINGTON. IN ADDITION...LATEST NAM12
FORECASTS SHOW MOST UNSTABLE CAPES APPROACHING 1000 OVER THE
CASCADES AND KLAMATH COUNTY. ALL THIS SUPPORTS EXPANDING THE
SLIGHT CHANCE FOR THUNDER MENTION A BIT...AND CLASSIFYING ANYTHING
THAT DEVELOPS AS DRY. A WARM...DRY AND BREEZY DAY DEVELOPING FOR
THE EAST COMBINED WITH THIS POTENTIAL LIGHTNING WILL PRODUCE A
HEIGHTENED FIRE WEATHER THREAT.

A THE LOW SWINGS INLAND TONIGHT...A WEAK COLD FRONT WILL PUSH
THROUGH WITH A SUBTLE COOLING TREND INTO THURSDAY. FRIDAY LOOKS
LIKE TEMPERATURES WILL BUMP BACK UPWARD HOWEVER AS HIGH PRESSURE
TRIES TO BUILD A BIT IN ADVANCE OF THE NEXT PACIFIC LOW.

THE MODELS CONTINUE TO ADVERTISE A COOLDOWN WITH A WET COLD FRONT
ON SATURDAY. THE EURO AND GFS BOTH NOW INDICATE RAIN REACHING THE
CASCADES BY NOON SATURDAY WITH LOCALLY HEALTHY AMOUNTS POTENTIALLY
WETTING THE COAST AND SOUTHWEST INTERIOR DURING THE MORNING. HOW
MUCH PUSHES THROUGH TO THE EAST DURING THE AFTERNOON IS QUITE
UNCERTAIN. THERE COULD BE SOME SHOWER ACTIVITY FOR THE WEST SIDE
LINGERING INTO SUNDAY AND EVEN MONDAY...BUT THE MOST REALISTIC
THREAT AT THIS TIME APPEARS ALONG THE COAST AND PERHAPS SOME OF
THE UMPQUA. TEMPERATURES LOOK LIKE THEYLL DIP TO ABOUT 10 DEGREES
BELOW NORMAL WITH THIS SYSTEM.

THE MODELS ARE BEING A LITTLE FLAKY ON THE EXPECTED PATTERN INTO
MID AND LATE NEXT WEEK...BUT IT LOOKS LIKE A RIDGE WILL AMPLIFY
OVER THE NORTHWEST WITH A WARMING TREND. STAVISH

&&

.AVIATION...WIDESPREAD VFR...THOUGH LOCAL MFR CIGS AND VIS IN
LIGHT FOG ALONG THE COAST 12Z-16Z THIS MORNING.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...NONE.

Nearby

Red Flag Warnings in Oregon, 2009Red Flag Warnings in California, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.